zbMATH — the first resource for mathematics

Complex immersions and Arakelov geometry. (English) Zbl 0744.14015
The Grothendieck Festschrift, Collect. Artic. in Honor of the 60th Birthday of A. Grothendieck. Vol. I, Prog. Math. 86, 249-331 (1990).
[For the entire collection see Zbl 0717.00008.]
This paper forms part of a larger program to prove a Grothendieck- Riemann-Roch theorem in the framework of Arakelov theory. Such a theorem involves Chern classes in the arithmetic Chow groups which are much finer invariants than the usual Chow groups. The resulting Riemann-Roch theorems can be seen as a refinements of the old Riemann-Roch theorems.
In the paper at hand the authors prove a Riemann-Roch theorem for immersions of arithmetic varieties. Besides the Chern character of the hermitian vector bundle and the Todd genus of a normal bundle with a hermitian metric it involves a secondary invariant (a so-called Bott- Chern singular current) of a resolution (a complex of hermitian vector bundles) of the direct image of the vector bundle under the immersion. – - The authors also study the functorial properties of such secondary invariants.

14G40 Arithmetic varieties and schemes; Arakelov theory; heights
14C40 Riemann-Roch theorems
57R20 Characteristic classes and numbers in differential topology
57N35 Embeddings and immersions in topological manifolds
14C05 Parametrization (Chow and Hilbert schemes)
Biographic References:
Grothendieck, Alexander